Alert archive / California / Freeze Warnings in 2015

Freeze Warning 7, NWS San Francisco Bay Area, CA

December 15, 2015Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 15, 2015, 2:23 PM PST for Monterey County, San Benito County, California. It took effect at Dec 16, 2015, 2:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 2015, 2:23 PM PST (22:23 UTC)
In effect from
Dec 16, 2015, 2:00 AM PST
Expired
Dec 16, 2015, 9:00 AM PST
In force
7 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WWUS76 KMTR 152223
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
223 PM PST TUE DEC 15 2015

...FREEZING TEMPERATURES ONCE AGAIN EXPECTED OVERNIGHT INTO
WEDNESDAY MORNING...

.RELATIVELY LIGHT WINDS AND CLEAR SKIES WILL ONCE AGAIN RESULT IN
COLD TEMPERATURES OVER THE REGION FROM LATE TONIGHT INTO WEDNESDAY
MORNING. THE COLDEST CONDITIONS WILL BE OVER THE SOUTHERN AND
INLAND PORTIONS OF SAN BENITO AND MONTEREY COUNTIES.

CAZ516>518-161300-
/O.NEW.KMTR.FZ.W.0007.151216T1000Z-151216T1700Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
223 PM PST TUE DEC 15 2015

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PST WEDNESDAY. 

* TEMPERATURE...RANGING FROM 22 TO 28 DEGREES FOR SEVERAL HOURS IN
  THE SOUTHERN SALINAS VALLEY AS WELL AS HIGHER TERRAIN ACROSS
  SOUTHERN MONTEREY AND SAN BENITO COUNTIES.

* IMPACTS...TEMPERATURES THIS COLD CAN RESULT IN DAMAGE TO
  EXPOSED PIPES. DAMAGE TO CROPS AND SENSITIVE VEGETATION IS
  LIKELY. OUTDOOR PETS AND LIVESTOCK ARE AT RISK FOR HYPOTHERMIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
482 
WWUS76 KMTR 161240
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
440 AM PST WED DEC 16 2015

...FREEZING TEMPERATURES ONCE AGAIN EXPECTED THIS MORNING...

.RELATIVELY LIGHT WINDS AND MOSTLY CLEAR SKIES ARE RESULTING IN
COLD TEMPERATURES OVER THE AREA THIS MORNING. THE COLDEST
CONDITIONS WILL BE OVER THE SOUTHERN AND INLAND PORTIONS OF SAN
BENITO AND MONTEREY COUNTIES.


CAZ516>518-161700-
/O.CON.KMTR.FZ.W.0007.000000T0000Z-151216T1700Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
440 AM PST WED DEC 16 2015

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* TEMPERATURE...RANGING FROM 22 TO 28 DEGREES FOR SEVERAL HOURS 
  IN THE SOUTHERN SALINAS VALLEY AS WELL AS HIGHER TERRAIN 
  ACROSS SOUTHERN MONTEREY AND SAN BENITO COUNTIES. 

* IMPACTS...TEMPERATURES THIS COLD CAN RESULT IN DAMAGE TO 
  EXPOSED PIPES. DAMAGE TO CROPS AND SENSITIVE VEGETATION IS 
  LIKELY. OUTDOOR PETS AND LIVESTOCK ARE AT RISK FOR 
  HYPOTHERMIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
239 
WWUS76 KMTR 161647
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
847 AM PST WED DEC 16 2015

CAZ516>518-161800-
/O.EXP.KMTR.FZ.W.0007.000000T0000Z-151216T1700Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
847 AM PST WED DEC 16 2015

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES ARE BEGINNING TO WARM TO ABOVE FREEZING...THEREFORE
THE FREEZE WARNING WILL BE ALLOWED TO EXPIRE AT 9 AM PST THIS
MORNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 15, 9:48 AM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 15, 9:48 AM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
948 AM PST TUE DEC 15 2015

.SYNOPSIS....DRY WEATHER CONDITIONS WILL PREVAIL ACROSS THE
REGION THROUGH WEDNESDAY. RAIN THEN RETURNS TO NORTHERN CALIFORNIA
AND AS FAR SOUTH AS THE NORTH BAY AS EARLY AS THURSDAY. WIDESPREAD
PRECIPITATION WILL THEN SPREAD ACROSS THE ENTIRE REGION LATE
FRIDAY INTO SATURDAY AS ANOTHER STORM SYSTEM SWEEPS THROUGH.

&&

.DISCUSSION...AS OF 09:08 AM PST TUESDAY...CLEAR SKIES PERSIST
ACROSS THE REGION THIS MORNING WITH GENERALLY LIGHT SURFACE WINDS.
THIS ALLOWED TEMPERATURES TO FALL INTO THE 30S FOR MOST
LOCATIONS...LOWER 40S NEAR THE IMMEDIATE COAST AND AROUND THE SAN
FRANCISCO BAY. MEANWHILE, THE COLDEST INLAND SPOTS OF SOUTHERN
MONTEREY AND SAN BENITO COUNTIES SAW TEMPERATURES DROP INTO THE
20S EARLY THIS MORNING. EXPECTING AFTERNOON TEMPERATURES TO WARM
INTO THE 50S FOR MOST LOCATIONS WITH ONGOING DRY WEATHER
CONDITIONS. WITH SIMILAR CONDITIONS EXPECTED TONIGHT, ANOTHER COLD
NIGHT IS IN STORE FOR MUCH OF THE REGION. MAY NEED TO ISSUE A
FREEZE WARNING FOR THE SOUTHERN PORTION OF MONTEREY AND SAN BENITO
COUNTIES FOR LATE TONIGHT INTO EARLY WEDNESDAY MORNING. OTHERWISE,
THE FORECAST REMAINS ON TRACK FOR THE REMAINDER OF THE DAY AND NO
CHANGES ARE NEEDED AT THIS TIME.

&&

.PREV DISCUSSION...AS OF 3:20 AM PST TUESDAY...KMUX RADAR
INDICATES THAT THE FEW SHOWERS WE HAD OVER THE WATERS OVERNIGHT
HAVE FINALLY COME TO AN END. MOSTLY CLEAR SKIES ACROSS OUR AREA
WITH A NORTHERLY FLOW IN PLACE AND RELATIVELY DRY AIR. TEMPS HAVE
DROPPED INTO THE 30S TO MID 40S -- SIMILAR TO VALUES THAT WE SAW
YESTERDAY MORNING.

QUIET WEATHER WITH COOL TEMPERATURES CAN BE EXPECTED THROUGH
WEDNESDAY WITH MOST SPOTS SEEING HIGHS IN THE 50S AND LOWS IN THE
30S TO MID 40S AS A WEAK RIDGE BUILDS TOWARD OUR REGION. DID KEEP
A MENTION OF POSSIBLE FOG OVER SF BAY DUE TO POTENTIAL TULE FOG
FORMATION. FROST WILL ALSO BE POSSIBLE FOR MANY INLAND SPOTS.
LOOKS LIKE WE WILL FALL SHORT OF FROST/FREEZE PRODUCT CRITERIA,
SO WILL NOT ISSUE A PRODUCT FOR THAT.

THE RIDGE WILL ADVANCE TO THE EAST ON THURSDAY AS A SYSTEM TO OUR
NORTHWEST ADVANCES TO SOUTH THROUGH THE DAY. MODELS CONTINUE TO BE
IN GOOD AGREEMENT THAT THE SOUTHERN EXTENT OF THE RAINFALL WILL
MAKE IT DOWN TO THE NORTH BAY LATE ON THURSDAY AND CONTINUE
THROUGH THE NIGHT. ON FRIDAY THE SYSTEM WILL CONTINUE TO DIVE TO
THE SOUTH WHICH WILL HELP TO SPREAD THE MOISTURE INTO SF BAY BY
FRIDAY NIGHT. BY SATURDAY AN ASSOCIATED COLD FRONT WILL PUSH
THROUGH BRINGING ANOTHER ROUND OF WIDESPREAD RAINFALL TO OUR AREA.
RAIN WILL CHANGE TO SHOWERS BEHIND THE FRONT ON SUNDAY. RAINFALL
TOTALS ARE FORECAST TO BE SIMILAR TO WHAT WE SAW WITH THE LAST
STORM -- 1/3" TO 2/3" FOR MANY URBAN SPOTS WITH 1-2" FOR COASTAL
RANGES.

MODELS HAVE CONTINUED TO TREND WETTER AND WETTER FOR NEXT WORK
WEEK NOW WITH GOOD AGREEMENT THAT ONE OR TWO MORE WET SYSTEMS WILL
MOVE THROUGH. THERE DOES REMAIN DISAGREEMENT ON THE TIMING, SO A
BIT FUTILE AT THE MOMENT TO TRY TO COME UP WITH SPECIFICS BEYOND
MONDAY. IF THE ECMWF NUMBERS PAN OUT SAN FRANCISCO WOULD PICK UP
AROUND 1 2/3" FOR LATE SUNDAY THROUGH LATE MONDAY. PW VALUES IN
EXCESS OF 1.2" ARE EXPECTED TO BE ACROSS MOST OF OUR REGION DURING
THIS TIME, SO SUBSTANTIAL RAINFALL NUMBERS ARE QUITE POSSIBLE.
CPC 6 TO 10 AND 8 TO 14 DAY FORECASTS BOTH FAVOR HIGHER THAN
NORMAL PRECIP.

&&

.AVIATION...AS OF 9:48 AM PST TUESDAY...FOR 18Z TAFS. CLEAR SKIES
WITH VFR CONDITIONS THROUGH TONIGHT AND LIKELY INTO WEDS. DRY
AIRMASS IN PLACE WITH LIGHT NORTHERLY WIND FLOW.

VICINITY OF KSFO...VFR THIS AFTERNOON AND TONIGHT. HIGH
CONFIDENCE.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR THIS AFTERNOON AND TONIGHT. HIGH
CONFIDENCE.

&&

.MARINE...AS OF 09:40 AM PST TUESDAY...LOCALLY GUSTY WINDS WILL
PERSIST THROUGH WEDNESDAY...ESPECIALLY OVER THE OUTER WATERS.
OTHERWISE...THE LARGE NORTHWEST SWELL WILL SLOWLY DECREASE THROUGH
MIDWEEK. WIND AND SEAS WILL BUILD OVER THE WEEKEND AS ANOTHER
FRONT APPROACHES THE REGION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM

&&

PUBLIC FORECAST: RGASS
AVIATION: RWW
MARINE: RWW

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Dec 15, 3:45 AM PST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
345 AM PST TUE DEC 15 2015

CAZ006-505>513-516>518-528>530-PZZ530-531-161145-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
SAN PABLO BAY SUISUN BAY THE WEST DELTA AND SAN FRANCISCO BAY
NORTH OF THE BAY BRIDGE-SAN FRANCISCO BAY SOUTH OF THE BAY BRIDGE-
345 AM PST TUE DEC 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND
MONTEREY BAY REGION.

.DAY ONE...TODAY AND TONIGHT

COOL TEMPERATURES WITH DRY CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD RAIN WILL RETURN TO OUR REGION LATE FRIDAY THROUGH LATE
SATURDAY. A SECOND SYSTEM WILL MOVE THROUGH LATE SUNDAY INTO
TUESDAY. SUBSTANTIAL RAINFALL IS POSSIBLE WHICH COULD LEAD TO SOME
HYDRO ISSUES.

.SPOTTER INFORMATION STATEMENT...

Nearby

Freeze Warnings in California, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.